Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 31, NWS Caribou, ME

April 5, 2021

NWS Caribou, ME issued this small craft advisory at Apr 5, 2021, 2:57 AM EDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2021, 2:57 AM EDT (06:57 UTC)
Expired
Apr 6, 2021, 3:28 AM EDT
In force
25 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

430 
WHUS71 KCAR 050657
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
257 AM EDT Mon Apr 5 2021

ANZ050>052-051500-
/O.CAN.KCAR.GL.W.0017.000000T0000Z-210405T1200Z/
/O.NEW.KCAR.SC.Y.0031.210405T0657Z-210406T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
257 AM EDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 
  4 to 7 feet.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
771 
WHUS71 KCAR 051550
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1150 AM EDT Mon Apr 5 2021

ANZ050>052-060000-
/O.CON.KCAR.SC.Y.0031.000000T0000Z-210406T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1150 AM EDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
TUESDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 3
  to 6 feet.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME, Coastal Waters from Eastport, ME to Schoodic 
  Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME 
  to Stonington, ME out 25 NM.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

VJN
394 
WHUS71 KCAR 060109
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
909 PM EDT Mon Apr 5 2021

ANZ050>052-060915-
/O.CON.KCAR.SC.Y.0031.000000T0000Z-210406T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
909 PM EDT Mon Apr 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
TUESDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and seas 3
  to 6 feet.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME, Coastal Waters from Eastport, ME to Schoodic 
  Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME 
  to Stonington, ME out 25 NM.

* WHEN...Until 8 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
165 
WHUS71 KCAR 060728
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
328 AM EDT Tue Apr 6 2021

ANZ050>052-060830-
/O.CAN.KCAR.SC.Y.0031.000000T0000Z-210406T1200Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
328 AM EDT Tue Apr 6 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas continue to diminish.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this small craft advisory went out at Apr 5, 1:53 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 5, 1:53 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
153 AM EDT Mon Apr 5 2021

.SYNOPSIS...
Low pressure over the open North Atlantic will slowly move back
northwest toward the region Monday. The low will weaken and
slide back to the southeast Tuesday into Wednesday. High
pressure returns on Thursday and Friday.
&&

.NEAR TERM /THROUGH TODAY/...
150 AM update...Snow is winding down with perhaps another inch
or two in NW Aroostook County and northern Piscataquis County.
NE Aroostook County stands as biggest recipient of snowfall with
reports of 5 to 6 inches with over a half inch of QPF.
Temperatures and dew points are warming across the area to above
32F with light rain and drizzle as the warm occlusion pushes
eastward. The thick low level moisture and warmer maritime air
will be the story for Monday into Monday night.

Previous Discussion...
Radar is showing mainly snow about to enter Ern ptns of our FA
from NB as open Atlc low pres S of Nova Scotia conts to deepen
this aftn. This area of sn will progress across the FA from E to
W ovrngt with greatest accum potential across the N where sfc-
blyr temps remain at and below frzg longest into the ngt. Ovr
Downeast areas, marginal sfc wet-bulb temps this eve will limit
sn accum there due to mixing with rn. Sfc-blyr temps will warm
even across the N late tngt into erly Mon morn as backdoor warm
occlusion apchs and then crosses all of the area by Mon aftn as
the sfc low S of Nova Scotia becomes fully captured by the upper
low in a highly N Atlc blocking pattern alf with NAO currently
in a negative phase.

With regard to liq Eqv QPF and snfl, we split the difference
between the 12z GFS which had the greatest ovrngt QPF and the
12z NAM, which had the least. This is what WPC did as well.
The initial leading edge of snfl will likely evaporate somewhat
due to sig dry sub-cld air prior to 00z. Otherwise, the 12z GFS
00-06z liq eqv QPF for our FA was way abv its own ensm, so we
went with about 0.14 to 0.18 inches durg this tm. This resulted
in snfl of 1 to 3 inches across the N with amts tapering lower
swrd. Sn ratios, which will begin near 10:1 this eve into the
ovrngt N of Downeast areas drops off by daybreak to 4-6:1 and
then apchs zero by Mon aftn with the full arrival of maritime
air behind the warm occlusion, meaning little if any additional
sn accum after daybreak Mon even across the N xcpt higher trrn
lctns of the NW, but even there, sn will likely mix or chg to rn
by Mon aftn. By Mon, the most organized areas (albeit lgt) of
precip will be across the upslope areas of the NW.
&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
The warm occlusion will stick around NB, pumping in moisture
from the ocean for Monday night. As diurnal cooling takes over,
areas in the North Woods will see a rapid transition to snow
while areas N of the Central Highlands will see a slower
transition from mixed precip to snow later in the evening. The
rest of the region is expected to stay rain, as the warm air
keeps temps in the upper 30s. 1000-850mb thickness shows the
models are in good agreement with the location of the warm
sector remaining in the south. By late Tuesday morning, warm air
should return to the N, transitioning the snow back to rain.
This should also help boost temps slightly above normal. By this
point, the upper level low will start to drift south, gradually
decreasing pops from south to north.

By Tuesday night, a slight chance of rain and/or snow will be
kept north of the Central Highlands and dissipate by Wednesday
morning, when the ridge will slowly build into the CWA. Low
level moisture should keep a low cloud deck across the region.
Upper air models show a dry surface level, but can’t rule out
the possibility of some sprinkles. Temps should moderate into
the low 50s across the region.
&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The upper level ridge will remain rather stationary throughout
the rest of the week, keeping precip at bay and slowly warming
temperatures to above normal. Expect upper 50s on Thursday and
Friday even though skies should be mostly cloudy with the closed
low remaining in the vicinity of the Maritimes. Both operational
GFS and Euro, along with their ensembles, all show the low to
the south of Newfoundland with another upper level low over the
Great Lakes by Friday. Both models indicate another retrograding
wave toward the area early next weekend but will likely be
fighting the strong upper level ridge. Thus have kept area
precip-free through the end of the long term, though clouds will
likely remain.
&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Initially all sites VFR late this aftn, then quickly
lowing to MVFR/IFR in sn this eve and ovrngt then lgt rn/sn and
sct rn/sn shwrs late tngt and then lgt rn/sct shwrs on Mon. Mdt
N winds with LLWS shear from the sfc to 2kft agl.

SHORT TERM: Mon night-Tue...MVFR/IFR with rain northern sites
(FVE, CAR and PQI) mixing with snow Mon evening. Rain HUL, BGR
and BHB with MVFR/IFR in low clouds and vsbys. N 5-10kts with
gusts to 15kts.

Tue night...MVFR/IFR in low clouds and vsby. Rain/snow tapering
off. N winds 5-10kts.

Wed-Thu...MVFR in low clouds. N winds 5-10 kts.

Thu night-Fri...MVFR in low clouds. NE winds 5 kts.
&&

.MARINE...
NEAR TERM: Will cont with current gale wrng in effect for all
of our waters thru the ovrngt and erly Mon morn, with SCA's
likely for the remainder of the day Mon. Went with blended model
guidance for fcst wv hts with wvs composed of msly two spectral
wv groups; a swrd propagating 4 to 6 sec short fetch group and a
NW propagating 10 to 12 sec open Atlc background swell.

SHORT TERM: SCA conditions remain from Monday night to Tuesday
morning where winds and seas drop below criteria. Tuesday N
winds 10-15 kts with seas 3-5 ft. Some gusty N winds through
Friday, but does not reach SCA criteria.
&&

.HYDROLOGY...
The ice jam in Fort Fairfield has pushed downstream and cleared.
Water levels continue to slowly drop. Therefore, the flood watch
across the north has been cancelled. Flooding is unlikely.
However, ice remains on the rivers and some fluctuations in
river levels may still be possible overnight and into Monday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 3 AM EDT early this morning for
     MEZ001-002-005-006.
MARINE...Gale Warning until 8 AM EDT this morning for ANZ050>052.
&&

Near Term...Bloomer/Hewitt/VJN
Short Term...LaFlash
Long Term...LaFlash
Aviation...Bloomer/Hewitt/VJN/LaFlash
Marine...Bloomer/Hewitt/VJN/LaFlash
Hydrology...
Hazardous weather outlook, Apr 5, 2:57 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
257 AM EDT Mon Apr 5 2021

MEZ001>006-010-011-015>017-029>032-060700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
257 AM EDT Mon Apr 5 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-060700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
257 AM EDT Mon Apr 5 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 4, 9:47 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
947 PM EDT SUN APR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             1 WSW MADAWASKA         47.35N 68.35W
04/04/2021  M1.0 INCH        AROOSTOOK          ME   TRAINED SPOTTER

            STILL SNOWING.

&&

JAH
Local storm report, Apr 4, 10:25 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1025 PM EDT SUN APR 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     SNOW             LUDLOW                  46.14N 68.04W
04/04/2021  M1.3 INCH        AROOSTOOK          ME   PUBLIC

1024 PM     SNOW             1 S LIMESTONE           46.89N 67.83W
04/04/2021  M2.0 INCH        AROOSTOOK          ME   LAW ENFORCEMENT

&&

JAH
Local storm report, Apr 5, 12:23 AM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1223 AM EDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     SNOW             LUDLOW                  46.14N 68.04W
04/04/2021  M1.3 INCH        AROOSTOOK          ME   PUBLIC

1204 AM     SNOW             2 NE FORT FAIRFIELD     46.80N 67.80W
04/05/2021  M6.5 INCH        AROOSTOOK          ME   TRAINED SPOTTER

1222 AM     SNOW             1 N CARIBOU             46.88N 68.01W
04/05/2021  M5.8 INCH        AROOSTOOK          ME   OFFICIAL NWS OBS

&&
Local storm report, Apr 5, 2:09 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
209 AM EDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     SNOW             1 N CARIBOU             46.88N 68.02W
04/05/2021  M5.9 INCH        AROOSTOOK          ME   OFFICIAL NWS OBS

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:13 PM EDTWinter Weather AdvisoryCARAroostook, Penobscot7 hr

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.